|MadSci Network: Medicine|
Alopecia, or hair loss, is one of the commonest side effects of cancer chemotherapy. While not a dangerous or life-threatening condition, it often produces significant distress to patients. Unfortunately, although cancer chemotherapy has become much more effective and tolerable in recent years (in particular, patients generally experience much less nausea than in the past), no treatment to date has had much effectiveness in preventing alopecia.
Alopecia following chemotherapy may be unpredictable in its time of onset (although certain chemotherapy drugs cause hair loss nearly 100% of the time). Hair regrowth generally occurs after chemotherapy is completed, although the time course may again be unpredictable. Numerous observers have noted that the color and consistency of the regrown hair may be different from the patient's original hair (see references below). In particular, Cline (4) reports that patients with grey or white hair may sometimes regrow hair with a darker color than they had prior to treatment.
Thanks for your question!
Stephen C. Lattanzi, M.D.
1. Seipp CA. "Hair loss." In: DeVita VT et al. Cancer: principles and practice of oncology, Ed. 6. Philadelphia: Lippincott Williams & Wilkins, 2002. pp. 2922-2923.
2. Robinson A et al. Changes in scalp hair after chemotherapy. Eur J Cancer Clin Oncol 1989 Jan; 25(1): 155-6.
3. Gauci L et al. Changes in hair pigmentation associated with cancer chemotherapy. Cancer Treat Rep 1980 Jan; 64(1): 193.
4. Cline DJ. Changes in hair color. Dermatol Clin 1988 Apr; 6(2): 295-303.
Try the links in the MadSci Library for more information on Medicine.